Oregon, 2003

High Wind in Oregon, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PQR · 2 events in 2 counties and zones

A frontal system moving onto the coast brought high winds to the area. Newport Jetty reported gusts to 58 mph, Garibaldi gusts to 62 mph, Cannon Beach gusts to 60 mph, and the Newport Airport gusts to 57 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A frontal system moving onto the coast brought high winds to the area. Newport Jetty reported gusts to 58 mph, Garibaldi gusts to 62 mph, Cannon Beach gusts to 60 mph, and the Newport Airport gusts to 57 mph. Wind gusts in excess of 50 mph were reported at the Astoria Airport, Buoy 29 (at mouth of Columbia River), and Buoy 50 (at Stonewall Bank).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 5, 8:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 5, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST FRI DEC 05 2003

.SYNOPSIS...A WET PATTERN WILL CONTINUE OVER THE FORECAST AREA AS A
FRONTAL SYSTEM LINGERS. A LOW PRESSURE SYSTEM OFFSHORE FAR WEST OF
THE CALIFORNIA COAST WILL ARC NORTHEAST FOLLOWING A PATH TOWARD THE
SOUTH WASHINGTON COAST TONIGHT AND SATURDAY MORNING...THIS WILL
PRODUCE STRONG WINDS AT THE COAST LATE TONIGHT AND SATURDAY MORNING
AND MAY PUSH STRONG WINDS INTO THE WILLAPA HILLS BY VERY EARLY
SATURDAY MORNING. THE LOW WILL SING ANOTHER COLD FRONT THROUGH THE
AREA TO INCREASE PRECIPITATION AGAIN TONIGHT AND SATURDAY MORNING. AN
UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA TO PROLONG
UNSETTLED WEATHER INTO SUNDAY. WILLSON

.DISCUSSION...
.SHORT TERM...
WATER VAPOR IMAGERY AND INFRA RED IMAGERY BOTH SHOW A FRONTAL WAVE
DEVELOPING OFFSHORE WEST OF NORTHERN CALIF AS IT MOVES TOWARD 130W.
THE INFRARED IMAGERY SHOWS COOLING TOPS AND THE WATER VAPOR A BIT OF
NOTCHING BEHIND THE WAVE AND WETTING AHEAD OF THE FEATURE THE MESO
ETA SHOWS STRONG VERTICAL MOTIONS AHEAD OF THE LOW...36 MICROBARS AS
IT APPROACHES THE WASHINGTON COAST AND THAT SHOULD SPIN UP A
LOW...THAT AREA IS ALSO INDICATED AS NEAR THE LEFT EXIT OF A JET
SEGMENT.,.BUT THE GFS STRETCHES THE SYSTEM APPROACHING THE COAST WITH
LITTLE IN THE WAY OF ISOBAR PACKING. THE NAVY COAMPS MODEL SPINS UP
QUITE A DEEP LOW WHILE THE CANADIAN DOES NOT.  SO WE ARE FACED WITH
VARYING MODEL SOLUTIONS ON A POTENTIAL HIGH WIND EVENT.  WATER VAPOR
AND INFRARED SATELLITE IMAGERY NOW INDICATE DEEPENING OFFSHORE AND I
HAVE DISTRUST OF THE GFS ON THIS SMALL FEATURE AND I SEE AN POTENTIAL
FOR DEEPENING IN THE VERTICAL VELOCITY INDICATED BY THE MESO ETA. SO
WILL UPGRADE THE HIGH WIND WATCH TO A WARNING AT THE COAST AND
CONTINUE THE WATCH FOR THE COAST RANGES AND THE WILLAPA HILLS. UPPER
LEVEL TROUGH MOVING INLAND THIS WEEKEND WILL KEEP A SHOWERY PATTERN
OVER THE FORECAST AREA WITH SOME SNOW ACCUMULATIONS IN THE CASCADES.
WILLSON

.LONG TERM...
MADE LITTLE CHANGES TO DAYS 4 AND 5. 12Z GFS/12Z NOGAPS00Z CANADIAN
ALL FAIRLY SIMILAR WITH 500 MB CUT-OFF LOW NEAR 135W 00Z WED. IF GFS
PANS OUT COULD BE ANOTHER GOOD EAST WIND DAY TUE WITH AT LEAST 16 MB
KOTH-KEG PRES GRADIENT AT 18Z. LOOKS LIKE OVER-RUNNING PRECIP
SPREADS INTO THE FORECAST AREA TUE AFTERNOON SO WENT WITH LIKELY
POPS FOR THE COASTAL ZONES AND CHANCE INLAND. MODELS START DIVERGING
WED (DAY 5) AS NOGAPS MAINTAINS CLOSED LOW OFF N CAL COAST WHILE MRF
(00Z GFS) OPENS THE SYSTEM AND SLIDES IT THROUGH WRN OREGON. NEW MRF
QUITE DIFFERENT THAN PREVIOUS RUN WHICH LEADS TO LOWER CONFIDENCE.
WENT WITH SOMEWHAT LOWER FREEZING LEVELS WED BASED ON LOWER
THICKNESSES AND SURFACE PATTERN. BOTH MRF AND CANADIAN SHOW A
SURFACE LOW NEAR ASTORIA 00Z THU. IF THIS TURNS OUT THEN WOULD
EXPECT SOME EAST LOW-LEVEL FLOW IN THE NORTH ZONES. CONTINUED WITH
PROGRESSIVE PATTERN FOR DAYS 6 AND 7. IF THE MRF IS RIGHT...ANOTHER
WET AND WINDY SYSTEM WILL MOVE IN NEXT FRI. WEISHAAR

&&

PRELIMINARY POINT POPS...
AST +99942  PDX +88832  SLE +88832  EUG +88832
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE.
         HIGH WIND WARNING TONIGHT AND SATURDAY MORNING NORTH AND
          CENTRAL OREGON COAST...SOUTH WA COAST...
         HIGH WIND WATCH SATURDAY MORNING...COAST RANGE OF NORTHWEST
          AND CENTRAL OREGON...AND WILLAPA HILLS OF SOUTHWEST WA FOR
          FRI NIGHT.
         HIGH SURF ADVISORY TONIGHT AND SATURDAY MORNING NORTH
          AND CENTRAL OREGON COAST AND SOUTH WASHINGTON COAST.
&&
Hazardous weather outlook, Dec 5, 5:26 AM PST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
526 AM PST FRI DEC 5 2003

ORZ001>004-WAZ020-021-061400-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-NORTH OREGON COAST-
SOUTH WASHINGTON COAST-WILLAPA HILLS-
INCLUDING THE CITIES OF...ASTORIA...CATHLAMET...FLORENCE...FRANCES...
GRANDE RONDE...JEWELL...MANZANITA...MAPLETON...NEWPORT...RAYMOND...
TILLAMOOK AND VERNONIA
526 AM PST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A GALE WARNING REMAINS IN EFFECT OVER THE COASTAL WATERS TODAY AND
TONIGHT. A HIGH WIND WATCH REMAINS IN EFFECT FOR THE COAST AND COAST
RANGE OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS MAY BE NEEDED TONIGHT.

ORZ005>013-WAZ019-022-023-039-040-061400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-
INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS...
CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR...
DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE...
GOVERNMENT CAMP...HILLSBORO...HOOD RIVER...LONGVIEW...LOWELL...
MCKENZIE BRIDGE...MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...
OAKRIDGE...OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...
SWEET HOME...TOUTLE AND VIDA
526 AM PST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 5, 12:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION

High Wind, Northern Oregon Coast

When
December 6, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331739, 5331740.